Alert archive / New Mexico / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 109, NWS Albuquerque, NM

May 26, 2021Roosevelt County, New Mexico

NWS Albuquerque, NM issued this severe thunderstorm warning at May 26, 2021, 6:15 PM MDT for Roosevelt County, New Mexico. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 26, 2021, 6:15 PM MDT (00:15 UTC)
Expired
May 26, 2021, 7:00 PM MDT
In force
45 min
Issued by
NWS Albuquerque, NM
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Roosevelt County, NM

The radar

The Cannon AFB radar (KFDX), 82 km from the middle of the area, began a volume at 00:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 0.3 hours before the alert went out and 202 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2021-05-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 321 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2021-05-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 60 square meters per square second.19395878Sfc1 km3 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
321 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
1447 m above ground
0-6 km bulk shear
62 kt
0-1 km storm-relative helicity
60 m²/s²
0-3 km storm-relative helicity
88 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

825 
WUUS55 KABQ 270015
SVRABQ
NMC041-270100-
/O.NEW.KABQ.SV.W.0109.210527T0015Z-210527T0100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Albuquerque NM
615 PM MDT Wed May 26 2021

The National Weather Service in Albuquerque has issued a

* Severe Thunderstorm Warning for...
  Southeastern Roosevelt County in east central New Mexico...

* Until 700 PM MDT.

* At 615 PM MDT, a severe thunderstorm was located over Dora, or 15
  miles south of Portales, moving northeast at 25 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Portales, Dora, Arch, Pep and Rogers. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to an interior room on the lowest floor of a building.

Blowing dust associated with strong thunderstorm winds can reduce
visibilities below one quarter mile at times.

&&

LAT...LON 3376 10332 3384 10352 3424 10342 3412 10304
      3402 10304
TIME...MOT...LOC 0015Z 209DEG 20KT 3395 10333 

HAIL...<.75IN
WIND...60MPH
 
$$

Guyer
3 follow-up statements
962 
WWUS55 KABQ 270027
SVSABQ

Severe Weather Statement
National Weather Service Albuquerque NM
627 PM MDT Wed May 26 2021

NMC041-270100-
/O.CON.KABQ.SV.W.0109.000000T0000Z-210527T0100Z/
Roosevelt-
627 PM MDT Wed May 26 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM MDT
FOR EAST CENTRAL ROOSEVELT COUNTY...

At 627 PM MDT, a severe thunderstorm was located near Arch, or 7
miles southeast of Portales, moving northeast at 35 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Portales, Dora, Arch and Rogers. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Blowing dust associated with strong thunderstorm winds can reduce
visibilities below one quarter mile at times.

&&

LAT...LON 3383 10324 3396 10349 3424 10342 3412 10304
      3402 10304
TIME...MOT...LOC 0027Z 204DEG 30KT 3411 10326 

HAIL...<.75IN
WIND...60MPH
 
$$

Guyer
768 
WWUS55 KABQ 270042
SVSABQ

Severe Weather Statement
National Weather Service Albuquerque NM
642 PM MDT Wed May 26 2021

NMC041-270100-
/O.CON.KABQ.SV.W.0109.000000T0000Z-210527T0100Z/
Roosevelt-
642 PM MDT Wed May 26 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM MDT
FOR EAST CENTRAL ROOSEVELT COUNTY...

At 642 PM MDT, a severe thunderstorm was located near Arch, or 15
miles east of Portales, moving northeast at 25 mph.

HAZARD...60 mph wind gusts and penny size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Arch and Rogers. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Blowing dust associated with strong thunderstorm winds can reduce
visibilities below one quarter mile at times.

&&

LAT...LON 3388 10319 3394 10330 3419 10325 3412 10304
      3402 10304
TIME...MOT...LOC 0042Z 224DEG 22KT 3413 10308 

HAIL...0.75IN
WIND...60MPH
 
$$

Guyer
608 
WWUS55 KABQ 270051
SVSABQ

Severe Weather Statement
National Weather Service Albuquerque NM
651 PM MDT Wed May 26 2021

NMC041-270100-
/O.EXP.KABQ.SV.W.0109.000000T0000Z-210527T0100Z/
Roosevelt-
651 PM MDT Wed May 26 2021

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL ROOSEVELT COUNTY
WILL EXPIRE AT 700 PM MDT...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.  However gusty
winds are still possible with this thunderstorm.

LAT...LON 3388 10319 3394 10330 3419 10325 3412 10304
      3402 10304
TIME...MOT...LOC 0050Z 209DEG 20KT 3417 10305 

$$

Guyer

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this severe thunderstorm warning went out at May 26, 5:17 PM MDT, 58 minutes earlier.

Area forecast discussion, May 26, 5:17 PM MDT, 58 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
517 PM MDT Wed May 26 2021

.AVIATION...
00Z TAF CYCLE
Stream of mid to high level clouds over NM at 23Z will gradually
clear from west to east during the next 24 hrs. Dryline stretched
from east of KROW through KCVN and ne into TX where isold strong to
svr tstms with large hail and wind gusts to 50 kts are possible
through 03Z. Dryline to push wwd thereafter to approximately a KROW-
KTCC line by 27/10Z with potential for MVFR cigs along and east of
the line but with conditions improving by 27/16Z. Tstms to develop
along the ern NM/TX border aft 27/20Z then become more nmrs along a
sfc boundary sagging into ne NM aft 27/23Z.

&&

.PREV DISCUSSION...302 PM MDT Wed May 26 2021...
.SYNOPSIS...
An increasingly active weather pattern is in store through the
holiday weekend as a storm system approaches slowly from the west.
Moisture sloshing around along the Texas and New Mexico border will
shift farther west each day and help set the stage for increasing
coverage of showers and thunderstorms. There is a marginal risk for
severe thunderstorms across all of eastern NM Friday and potentially
again Saturday. The most active period is expected Sunday and Monday
with widespread showers and storms from the central mountain chain
eastward across the plains. Western NM will unfortunately remain dry
and warm through early next week.

&&

.DISCUSSION...
SHORT TERM...(TONIGHT THROUGH THURSDAY NIGHT)...
As seen on satellite imagery, mid to high level clouds continue to
stream in across western and central New Mexico thanks to a Pacific
trough. Southwest flow has strengthened today, but winds have
largely been suppressed so far across much of the forecast area
(with the exception of the northeast) due to the cloud cover.

Meanwhile, the dryline is extending from southeast New Mexico into
the Texas panhandle. Even with MLCAPE approaching 1000+ J/kg, LI's
in the -3 to -4 C range, steep mid-level lapse rates, and 0-6 km
bulk shear approaching 30 kts, weak forcing and a moderate cap has
kept any convection at bay this afternoon. Short term models have
been struggling with the timing and placement of any convection
through the evening, with the HRRR and HREF both showing the
possibility for some discrete to semi-discrete cells sometime
between 23-06z across far eastern Curry and Roosevelt counties.

Models show some clearing in mid to high clouds across western New
Mexico overnight, so lowered minT's in this area. Further clearing
is expecting on Thursday across the state. By late Thursday
afternoon, an upper-level trough will interact with a backdoor cold
front across northeast NM to produce showers and thunderstorms and
possibly further west along the NM/CO border.

LONG TERM...(FRIDAY THROUGH TUESDAY)...
Friday will begin an extended stretch of very active weather as we
head into the Memorial Day holiday weekend. A convectively-aided back
door cold front is expected to shift southwest across eastern NM
Thursday night and allow moisture to deepen westward to the central
mt chain Friday. Meanwhile, a weak shortwave trough with a 50-60 kt
speed max will eject eastward thru central NM and assist with ascent
and veering wind profiles with bulk shear values near 40 kt over
eastern NM. There will be abundant moisture and instability available
over the region however there are big differences btwn the NAM and
GFS bufr profiles with regard to capping. The 12Z NAM has a stronger
stable layer across the east in the wake of a convective cluster from
Thursday night with only isold storms into Friday night. The GFS and
ECMWF show convective initiation on the Sangre de Cristo Mts Friday
afternoon shifting southeast thru the plains Friday night. SPC still
shows a large marginal risk over eastern NM and the latest NBM PoPs
certainly reflect the more favorable wetter solution.

The pattern is progged to become significantly more active Saturday
as an upper level wave approaches from the west and develops into a
weak closed circulation over southern AZ thru Sunday. This pattern
will assist larger-scale ascent across central and eastern NM with
daily rounds of convection forcing moist outflows westward with each
passing day. PoPs continue trending upward Saturday thru Monday with
much needed moderate to locally heavy precip along and east of the
central mt chain. The threat for strong to severe storms continues
as well with abundant moisture, instability, and lift over the area.
The overall synoptic pattern evolves into a northwest or northerly
flow regime Tuesday and Wednesday with at least scattered storms,
however model agreement deteriorates after Memorial Day.

31/Guyer

&&

.FIRE WEATHER...
Locally critical fire weather conditions will continue through the
early evening hours across portions of northeast New Mexico, before
southwest winds subside. Dry conditions continue tomorrow, although
with not as many hours of single digit relative humidity as today
(between 4-14 hours). Showers and thunderstorms will focus across
northeast New Mexico tomorrow, along and behind a backdoor cold
front. The dryline will still be sloshing moisture back and forth
across the NM/TX border each day with better chances for afternoon
showers and thunderstorms Friday through early next week with
excellent overnight humidity recoveries. The dryline may make it as
far west as the central mountain chain at least by Tuesday. It looks
to remain active with daily rounds of showers and thunderstorms
through at least mid-week next week as a Pacific storm system
arrives from the west.

31

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
None.

&&
Hazardous weather outlook, May 26, 3:05 AM MDT, 15 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
305 AM MDT Wed May 26 2021

NMZ201>241-271100-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-Tusas Mountains Including Chama-
Jemez Mountains-Glorieta Mesa Including Glorieta Pass-
Northern Sangre de Cristo Mountains-
Southern Sangre de Cristo Mountains-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Espanola Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains Including Edgewood-
Estancia Valley-Central Highlands-South Central Highlands-
Upper Tularosa Valley-South Central Mountains-
Johnson and Bartlett Mesas Including Raton Pass-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
San Agustin Plains and Adjacent Lowlands-
305 AM MDT Wed May 26 2021

This hazardous weather outlook is for portions of north and central
New Mexico.

.DAY ONE...Today and Tonight

There is a marginal to slight risk of severe thunderstorms this
afternoon and evening near the Texas state line. This includes Curry,
Roosevelt and eastern Quay Counties. Large hail, damaging winds,
cloud to ground lightning strikes and an isolated tornado are all
possible with the strongest storms.

Breezy to windy conditions will be felt this afternoon and evening in
the northeast, where southwest winds of 25 to 35 mph and gusts to 45
mph are expected.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Weak disturbances and their back door cold fronts, aided by outflows
from thunderstorms, will bring increasing chances for widespread
showers and thunderstorms late this week into next week. Friday,
and Sunday through the middle of next week look to be days with the
greatest chances of severe weather. Large hail and and damaging winds
will be the greatest threat, but we cannot rule out an isolated
tornado as well.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

40

In the hours before

Special weather statement, May 26, 4:07 PM MDT, 2 hours 8 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
407 PM MDT Wed May 26 2021

NMZ236-262230-
Roosevelt County-
407 PM MDT Wed May 26 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN ROOSEVELT COUNTY
UNTIL 430 PM MDT...

At 406 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles northeast of Milnesand, or 27 miles west of Morton, moving
northeast at 25 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Lingo.

&&

LAT...LON 3361 10322 3367 10334 3385 10329 3379 10305
      3378 10305
TIME...MOT...LOC 2206Z 210DEG 22KT 3371 10324

Guyer
Special weather statement, May 26, 4:20 PM MDT, 1 hour 55 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
420 PM MDT Wed May 26 2021

NMZ235-236-262245-
Roosevelt County-Curry County-
420 PM MDT Wed May 26 2021

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL ROOSEVELT AND
SOUTHEASTERN CURRY COUNTIES UNTIL 445 PM MDT...

At 419 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles north of Arch, or 11 miles northeast of Portales, moving
northeast at 20 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

This storm will remain over mainly rural areas of east central
Roosevelt and southeastern Curry Counties.

&&

LAT...LON 3415 10315 3421 10326 3436 10320 3435 10304
      3426 10304
TIME...MOT...LOC 2219Z 203DEG 18KT 3425 10317

Guyer
Special weather statement, May 26, 5:11 PM MDT, 1 hour 4 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
511 PM MDT Wed May 26 2021

NMZ238-240-262345-
Chaves County Plains-Southwest Chaves County-
511 PM MDT Wed May 26 2021

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CHAVES COUNTY UNTIL 545
PM MDT...

At 509 PM MDT, Doppler radar was tracking an area of showers with a
strong outflow boundary along a line extending from 24 miles
southeast of Tinnie to 11 miles north of Loco Hills. Movement was
northeast at 50 mph.

Wind gusts up to 55 mph will be possible with this boundary.

Locations impacted include...
Roswell, Dexter, Hagerman, Lake Arthur, Bottomless Lakes State Park,
Greenfield, Roswell Correctional Facility and Midway.

This includes the following highways...
 Highway 285 between Mile Markers 79 and 104.
 Highway 380 between Mile Markers 156 and 167.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Blowing dust associated with strong thunderstorm winds can reduce
visibilities below one quarter mile at times.

&&

LAT...LON 3351 10489 3330 10377 3297 10377 3297 10475
      3295 10490
TIME...MOT...LOC 2309Z 228DEG 42KT 3314 10491 3297 10406

Guyer
Local storm report, May 26, 5:47 PM MDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
547 PM MDT WED MAY 26 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0538 PM     TSTM WND GST     4 SSE ROSWELL           33.32N 104.50W
05/26/2021  M59 MPH          CHAVES             NM   ASOS

            KROW ASOS.

&&

EVENT NUMBER ABQ202102297

99
Local storm report, May 26, 5:52 PM MDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
552 PM MDT WED MAY 26 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 PM     TSTM WND GST     1 N ROSWELL             33.39N 104.53W
05/26/2021  M75 MPH          CHAVES             NM   AMATEUR RADIO

            2ND AND UNION SUSTAINED WINDS OF 65 MPH MEASURED WITH
            HAND HELD ANEMOMETER

&&

EVENT NUMBER ABQ202102298

DAK
Local storm report, May 26, 5:53 PM MDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
553 PM MDT WED MAY 26 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 PM     TSTM WND GST     1 N ROSWELL             33.39N 104.53W
05/26/2021  M65 MPH          CHAVES             NM   AMATEUR RADIO

            2ND AND UNION SUSTAINED WINDS OF 65 MPH MEASURED WITH
            HAND HELD ANEMOMETER

&&

CORRECTED EVENT

EVENT NUMBER ABQ202102298

DAK

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 26, 6:31 PM MDTSpecial Weather StatementABQCurry29 min
May 26, 6:33 PM MDTSevere Thunderstorm WarningABQRoosevelt27 min
May 26, 6:40 PM MDTSpecial Weather StatementABQ35 min
May 26, 7:15 PM MDTSpecial Weather StatementABQRoosevelt15 min

Nearby

Severe Thunderstorm Warnings in New Mexico, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.